Montana, 2018

Flash Flooding and Hail in Montana, May 22 to 23, 2018

May 22 to 23, 2018 · NWS BYZ · 4 events in 2 counties and zones

A severe thunderstorm slowly moved across portions of Carbon and Stillwater Counties during the late evening hours on the 22nd. The storm produced 1 diameter hail along with torrential rain which resulted in some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A severe thunderstorm slowly moved across portions of Carbon and Stillwater Counties during the late evening hours on the 22nd. The storm produced 1 diameter hail along with torrential rain which resulted in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 22, 1:51 PM MST, 5 hours 29 minutes earlier.

Area forecast discussion, May 22, 1:51 PM MST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Billings MT
251 PM MDT Tue May 22 2018

.SHORT TERM...valid for Wed and Thu...

Active weather ahead tonight htrough Wednesday night, with areas
of heavy rainfall likely. Stay alert if you live near a river or
stream with the potential to flood.

An upper trough of western Utah will work northeast tonight. This
process will send increasingly diffluent flow aloft into southern
Montana and northern Wyoming for ascent. Enough cape around for
storms to pulse high enough for some hail, but shear does not look
strong enough (only around 30-35kts) for organized severe storms.
As stronger lift moves in this evening, would not be surprised to
see stronger cells form over over mainly southern and eastern
locations. Will have to watch as this evolves tonight.

The bigger story will likely be heavy rain potential.
Precipitable water amounts were over three quarters of an inch for
the entire area, with amounts over an inch over southeast
Montana. Models send stronger energy into the area overnight. This
combined with surface convergence, will get strong showers going
south of Billings, with this activity spreading northwest through
the night into Wednesday. GFS, and some of the high resolution
models, were very aggressive with QPF amounts tonight and
Wednesday, putting over an inch (and in some instances near 2
inches) of QPF from Sheridan county northward into the foothills
(mainly west of a line from Roundup to Billings to Sheridan).
Given the high water levels on rivers and streams, this added
water could cause more problems with flooding. Issued a Flood
Watch for the western half of the forecast area (including
Sheridan county) for tonight through Wednesday night.

Wrap around showers will continue through the day on Wednesday
over the western zones, while a dry slot allows for some drying to
occur over parts of the central zones and the east. Cyclonic flow
will allow a few showers to develop Wednesday afternoon and
evening, before the main drying trend for Thursday as an upper
ridge builds in. TWH

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

Ridging will be brief on Friday and allow for temperatures to
reach well into the 80s. These warm temperatures will cause an
uptick in mountain snow melt again, as we head into the weekend.

Another upper low moves into position (similar to the current one)
on Saturday. This low is progged to move slowly east through early
next week. This pattern will send a series of shortwaves into the
forecast area for periods of showers and thundestorms this weekend
into early next week. Some of the storms could be strong with
locally heavy rain. There are a few differences with the strength
and position of the low between the GFS and ECMWF, and this has
big impacts on which day would be the bigger storm day. The main
story with this upper low is that it will continue to risk for
flooding through the holiday weeeknd, into early next week.

Please monitor water.weather.gov for the latest on our streams
into early next week. The main spring runoff will likely be upon
us later this week through the holiday weekend and will need to be
closely monitored for potential flooding. TWH

&&

.AVIATION...

Showers and thunderstorms will become more widespread this
evening. Stronger storms with some hail and wind gusts in excess
of 40kts are possible this evening. Locally heavy rain is likely
with the storms. Conditions will deteriorate to MVFR tonight with
IFR conditions expected in the stronger showers. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 055/068 053/082 055/086 056/087 055/080 055/077 054/078
    79/T    52/T    11/U    11/U    23/T    54/T    53/T
LVM 049/066 049/078 049/082 051/081 052/074 052/072 050/074
    79/T    64/T    32/T    12/T    36/T    66/T    44/T
HDN 055/072 052/084 055/088 056/092 056/084 055/081 054/081
    78/T    42/T    11/U    11/U    23/T    54/T    53/T
MLS 059/075 056/081 059/087 059/091 060/086 060/083 059/082
    68/T    52/T    11/U    00/U    13/T    54/T    43/T
4BQ 057/079 055/082 057/086 057/090 059/085 058/082 055/080
    85/T    41/B    11/U    00/U    13/T    44/T    44/T
BHK 058/078 054/078 057/084 056/089 055/085 057/081 054/079
    87/T    31/B    10/U    01/U    12/T    44/T    44/T
SHR 052/074 050/079 052/083 052/087 054/079 051/077 050/075
    94/T    51/B    21/U    11/U    23/T    55/T    43/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect from 6 PM MDT this evening through late
      Wednesday night FOR ZONES 28-29-34-35-38>42-56-57-63>68.
WY...Flood Watch in effect from 6 PM MDT this evening through late
      Wednesday night FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, May 22, 2:06 PM MST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
306 PM MDT Tue May 22 2018

MTZ030>041-056>058-064>068-WYZ098-099-232200-
Treasure-Northern Rosebud-Custer-Fallon-Northern Stillwater-
Yellowstone-Powder River-Carter-Southern Big Horn-Eastern Carbon-
Northern Park-Northern Sweet Grass-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Northeast Bighorn Mountains-Sheridan Foothills-
306 PM MDT Tue May 22 2018

This Hazardous Weather Outlook is for portions of south central
Montana...southeast Montana and north central Wyoming.

* WHAT...Showers and thunderstorms, with potential for heavy
  rainfall and a few severe thunderstorms.

* WHERE...Southern Montana and northern Wyoming.

* WHEN...Tonight through Wednesday.

* ADDITIONAL DETAILS...A few severe thunderstorms capable of
  producing large hail and strong winds are possible late this
  afternoon and this evening. Greatest potential for severe storms
  is in southeast Montana.

* ADDITIONAL HAZARD CONCERNS...Showers and thunderstorms will
  likely produce areas of heavy rainfall tonight and Wednesday.
  Some rivers and streams could see aggressive rises from this
  rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, May 22, 4:33 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Billings MT
533 PM MDT TUE MAY 22 2018

MTZ037-230015-
Carter MT-
533 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY...

At 531 PM MDT, Doppler radar was tracking strong thunderstorms 12 to
15 miles southwest of Alzada, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph are possible with
these storms.

Locations impacted include...
Ridge and Highway 212 between Alzada and Hammond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 4500 10451 4500 10504 4518 10504 4517 10444
TIME...MOT...LOC 2331Z 207DEG 11KT 4492 10463

Tesar
Special weather statement, May 22, 5:07 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Billings MT
607 PM MDT TUE MAY 22 2018

MTZ035-230045-
Yellowstone MT-
607 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Billings Heights, or 16 miles northwest of
Billings, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Acton and Comanche.

This advisory does not include the city of Billings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4613 10854 4595 10835 4591 10859 4592 10875
      4603 10883 4614 10859
TIME...MOT...LOC 0007Z 245DEG 10KT 4598 10868

Gilstad
Local storm report, May 22, 6:34 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
734 PM MDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HEAVY RAIN       3 SW REED POINT         45.68N 109.59W
05/22/2018  M1.02 INCH       SWEET GRASS        MT   TRAINED SPOTTER

0640 PM     HAIL             13 WNW ALZADA           45.11N 104.64W
05/22/2018  M0.25 INCH       CARTER             MT   TRAINED SPOTTER

&&

VLS

The radar

The Billings radar (KBLX), 56 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Stillwater

When
May 22, 7:20 PM MST
Where
Stillwater County, 3.12 mi SSE of Columbus
Measured
1 in hail
Reported by
Public
Coordinates
45.590, -109.220

Hail, Carbon

When
May 22, 8:40 PM MST
Where
Carbon County, 1.45 mi W of Boyd
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.470, -109.100

Flash Flood, Carbon

When
May 22, 11:00 PM MST to May 23, 2:00 AM MST
Where
Carbon County, 1.53 mi S of Edgar to 1.64 mi NE of Joliet
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
45.448, -108.866

Very heavy thunderstorms produced 2 to 4 inches of rain in a very short time across the area. Flash flooding was reported at several locations. The Department of Transportation reported 10 of water flowing over Highway 310 where a culvert was overwhelmed. Water 10 deep also was reported flowing down a street in Joliet. Several culverts across the area were overwhelmed leading to some roads being washed away.

Flash Flood, Stillwater

When
May 23, 8:04 PM MST to 11:00 PM MST
Where
Stillwater County, 3.26 mi WNW of Absarokee to 4.04 mi SW of Columbus
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
45.521, -109.490

Very heavy thunderstorms produced 2 to 4 inches of rain in a short period of time across the area. There were numerous reports of water flowing down and across roads, as well as a mud slide along portions of the Stillwater River Road between Columbus and Absarokee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750168, 750169, 750178, 750179.